Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 18, 2025Edwards County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2025, 5:57 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 5:57 PM CDT (22:57 UTC)
Expired
May 18, 2025, 6:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KDDC 182257
SVRDDC
KSC047-057-097-182345-
/O.NEW.KDDC.SV.W.0053.250518T2257Z-250518T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
557 PM CDT Sun May 18 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Southwestern Edwards County in south central Kansas...

* Until 645 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located near Bucklin,
  moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Ford, northwestern Kiowa and southwestern Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3748 9959 3751 9980 3785 9976 3782 9920
TIME...MOT...LOC 2257Z 209DEG 27KT 3756 9967 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
968 
WWUS53 KDDC 182337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT Sun May 18 2025

KSC057-182347-
/O.CAN.KDDC.SV.W.0053.000000T0000Z-250518T2345Z/
Ford KS-
637 PM CDT Sun May 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FORD COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3752 9955 3784 9955 3782 9920
TIME...MOT...LOC 2337Z 209DEG 27KT 3782 9949 

$$

KSC047-097-182345-
/O.CON.KDDC.SV.W.0053.000000T0000Z-250518T2345Z/
Kiowa KS-Edwards KS-
637 PM CDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Offerle, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mullinville and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9955 3784 9955 3782 9920
TIME...MOT...LOC 2337Z 209DEG 27KT 3782 9949 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:38 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
  • A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
  • Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 2:38 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
238 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Significant severe weather potential with high impacts are possible
  today with giant (up to 4 inches) hail, damaging winds,
  tornadoes along and east of 283 between 3-8 pm

- A line of storms is forecast to sweep across SW Kansas Monday
  that may strengthen to severe thresholds upon reaching the
  eastern portion of the CWA

- Dry and warm middle of the week before rain chances (20-30%
  via ensembles) return on Friday

&&

.UPDATE...
Issued at 130 PM CDT Sun May 18 2025

Mesoscale Discussion...

A dry line front intersection in the Oklahoma Panhandle will
surge northward into southwest Kansas by 4 pm. The warm front
will extend across south central Kansas. The air mass over
southwest Kansas is still capped by the elevated mixed layer;
but this will erode with daytime heating and moisture advection.

0-6 km bulk shear values of 55-65 kts will be strongly
supportive of supercell storms. 0-1 km storm relative helicity
values will start out around 150-200 m2/s2 and increase to as
high as 250 m2/s2 after 23z as a southerly low level jet
increases to 40-45 kts, which is favorable for storms to become
tornadic. T-storms will develop between 4 and 5 pm (21-22Z) and
very quickly become severe with very large to giant hail and
possibly tornadoes. The severe storm threat will continue
through 10 pm.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun May 18 2025

Current surface and RAP mesoanalysis are confirming the forecasted
trajectory of a deepening low pressure system as it moves over the
Rockies. This sets up for a day of severe weather across Kansas with
all hazards possible. Uncertainty remains on if/where storms are
able it initiate, but if they do the storms will have access to an
environment able and waiting to nurture the storms into strong ones
capable of producing up to giant (4 inch) hail, strong tornadoes,
and damaging winds. The hail threat is expected to persist
throughout the event with the greatest tornado potential kicking off
later into the evening around 7 pm as the LLJ increases. The wind
threat is relatively minor, but severe gusts up to 70 mph are
possible with any strong storms. Non-thunderstorm winds are
forecasted to gust as strong as 50 mph, especially near the CO/KS
border as a result of the strong and deepening low.

With respect to the environment the mesoscale update portion of the
AFD will go into more detail, but the environment is very favorable
for severe weather if they can initiate both in regards to surface
parameters and upper-level dynamical support as the upper-level
trough supports the surface low. Ensembles have sufficient difluent
flow aloft as well as notable CVA at 500 mb. CAM trends continue to
be more bullish on a dry intrusion developing around 700 mb into the
evening. Both the RAP and NAMNST forecast soundings continue to be
more than optimistic with CAPE values >3000 J/kg and SRH values >250
m2/s2. Combined with ample shear and a nicely curved hodograph, the
environment exists for very strong supercell development and
maintenance. Especially into the evening once the LLJ strengthens and
the dry intrusion expands, the potential for strong longer-tracked
tornadoes are possible after around 6-7 pm.

The biggest concern is the uncertainty of initiation. Stratus from
earlier today lingered longer than previously anticipated, which
would make it more difficult for storms to break the CAP, although
CAMs are in disagreement on how much CAP exists. CAMs can not decide
where to initiate, how much storms will develop, and how long the
development window will last. The NAMNST has limited development
contained to the southeast portion of the CWA, while the HRRR has
multiple rounds of storms firing as far west as highway 83. That far
west would have less CAP with the trade-off of a less favorable
environment. However, if they storms can initiate and survive long
enough to access the prime atmosphere farther east, the very strong
severe storms mentioned are still more than possible. The next
couple hours will be pivotal on determining if today is closer to an
outbreak or a bust.

Monday has another round of thunderstorms progged as the trough and
deep low moves over the forecast area. CAMs have a line of storms
developing across the forecast area in the evening. As these storms
move eastward, the storms will enter a more favorable environment
for severe weather along the eastern counties yet again with very
high CAPE and shear values along with the better areas with
moisture. While some uncertainty remains, the severe potential is a
lot lower for the CWA compared to the setup on Sunday. It remains to
be see how storm development on Sunday will impact the environment
on Monday.

Beyond Monday, ensembles continue to have a dry, warm trend for SW
Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower
80s. The rest of the week is expected to follow suit with continued
highs in the 70s/80s. Ensembles continue to hint at a wave of storm
chances returning on Friday, although plenty of uncertainty still
exists this far out.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM CDT Sun May 18 2025

VFR conditions are expected for all sites through the TAF period
except HYS. Strong winds will start from the southeast at 20-25 KTs
with gusts over 30 KTs. Through the period winds will shift
clockwise ending out of the southwest. GCK could see gusts up to 40
KTs shortly into the period. HYS has the most difficult and
complicated TAF, thunderstorms are expected on and off between 23-3Z
with severe weather potential, especially hail; low cloud bases from
the storms are expected to lower flight conditions to MVFR.
Additionally, HYS is forecast to see LLWS around 4-6Z before cloud
cover lifts restoring VFR as the flight category.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun May 18 2025

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant severe weather risk this afternoon and early evening
for areas along and east of highway 283. Between 3-8pm discrete
supercells are possible with an environment to support hail tennis
ball sized or greater, wind gusts over 60 mph, and tornadoes with
strong tornado potential especially after 4pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather risk for mainly areas along and east of highway 281
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon for areas along
and east of highway 283.

In the hours before

Special weather statement, May 18, 5:01 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 18 2025

KSZ043-044-182230-
Lane KS-Scott KS-
501 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES THROUGH 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Scott State Lake around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.

&&

LAT...LON 3870 10062 3838 10099 3843 10113 3870 10113
TIME...MOT...LOC 2201Z 203DEG 37KT 3849 10106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 18, 5:10 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT Sun May 18 2025

KSZ063-076-077-182245-
Gray KS-Finney KS-Haskell KS-
510 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FINNEY...NORTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Charleston, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Charleston around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3769 10072 3807 10076 3805 10023 3804 10023
      3767 10045
TIME...MOT...LOC 2210Z 187DEG 39KT 3773 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, May 18, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
542 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             5 WSW Scott State Lake  38.66N 101.00W
05/18/2025  M1.75 Inch       Scott              KS   Emergency Mngr

&&

RCB
Local storm report, May 18, 5:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
544 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             2 N Ingalls             37.85N 100.45W
05/18/2025  E1.00 Inch       Gray               KS   Public

            Report from mPING: Quarter (1.00 in.).

&&
Special weather statement, May 18, 5:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 PM CDT Sun May 18 2025

KSZ078>080-182330-
Kiowa KS-Edwards KS-Ford KS-
548 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bucklin around 555 PM CDT.

Other locations in the path of this storm include Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 9960 3747 9984 3782 9979 3778 9942
TIME...MOT...LOC 2248Z 199DEG 28KT 3752 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

UMSCHEID
Special weather statement, May 18, 5:49 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Sun May 18 2025

KSZ044-045-063-064-077-182315-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-
549 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND
NORTHERN GRAY COUNTIES THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kalvesta, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman, southeastern Lane
and northern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.

&&

LAT...LON 3797 10037 3805 10057 3844 10050 3832 10002
TIME...MOT...LOC 2249Z 205DEG 35KT 3808 10044

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:56 PM CDTSpecial Weather StatementDDCEllis34 min
May 18, 5:01 PM CDTSpecial Weather StatementDDCScott29 min
May 18, 5:03 PM CDTSevere Thunderstorm WarningDDCEllis27 min
May 18, 5:10 PM CDTSpecial Weather StatementDDCFinney, Gray35 min
May 18, 5:18 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCScott42 min
May 18, 5:32 PM CDTTornado WarningDDCScott28 min
May 18, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott35 min
May 18, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark50 min
May 18, 5:45 PM CDTTornado Warning Tornado observedDDCScott45 min
May 18, 5:48 PM CDTSpecial Weather StatementDDCFord42 min
May 18, 5:49 PM CDTSpecial Weather StatementDDCLane26 min
May 18, 5:54 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark36 min
May 18, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness45 min
May 18, 6:03 PM CDTSpecial Weather StatementDDCHodgeman27 min
May 18, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa49 min
May 18, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Lane, Ness, Trego48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.